Alert archive / Illinois / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 71, NWS Chicago, IL

October 24, 2001Lake County, McHenry County, Illinois

NWS Chicago, IL issued this severe thunderstorm warning at Oct 24, 2001, 12:30 AM CDT for Lake County, McHenry County, Illinois. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Oct 24, 2001, 12:30 AM CDT (05:30 UTC)
Expired
Oct 24, 2001, 1:15 AM CDT
In force
45 min
Issued by
NWS Chicago, IL
Area
Whole counties

Counties Lake County, IL, McHenry County, IL

The radar

The Milwaukee radar (KMKX), 77 km from the middle of the area, began a volume at 05:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 24, 12:58 AM CDTHail 2Countywide, IL

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 5.5 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2001-10-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 542 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2001-10-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 115 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
542 J/kg
Mixed-layer CIN
-97 J/kg
Mixed-layer LCL
748 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
115 m²/s²
0-3 km storm-relative helicity
244 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

075 
WUUS53 KLOT 240529
SVRCHI
ILC097-111-240615-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHICAGO IL
1230 AM CDT WED OCT 24 2001

THE NATIONAL WEATHER SERVICE IN CHICAGO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MCHENRY COUNTY IN NORTHEAST ILLINOIS
  LAKE COUNTY IN NORTHEAST ILLINOIS

* UNTIL 115 AM CDT

* AT 1225 AM CDT...A SEVERE THUNDERSTORM WAS REPORTED 8 MILES
  NORTHWEST OF WOODSTOCK...OR ABOUT 4 MILES SOUTHEAST OF HARVARD...
  MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORMS WILL BE NEAR
  8 MILES NORTHWEST OF WONDER LAKE AROUND 1240 AM CDT
  HEBRON AROUND 1245 AM CDT
  RICHMOND AROUND 100 AM CDT

THE SEVERE THUNDERSTORM HAS A HISTORY OF PRODUCING QUARTER SIZE 
HAIL. DAMAGING HAIL UP TO THE SIZE OF GOLFBALLS IS POSSIBLE. VERY 
FREQUENT AND DEADLY CLOUD TO GROUND LIGHTNING WILL ACCOMPANY THE 
STORM ALONG WITH HEAVY RAINFALL REDUCING VISIBILITY TO NEAR ZERO.

BRUMER

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 23, 3:00 PM CDT, 9 hours 30 minutes earlier.

Area forecast discussion, Oct 23, 3:00 PM CDT, 9 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO IL
300 PM CDT TUE OCT 23 2001

MAIN WX EVENT WILL BE FROPA ON WED...USHERING IN MUCH COOLER AND
WINDY CONDITIONS.

CURRENT SHRA AND TSRA FROM SOUTHEAST MO ACROSS SOUTHERN QUARTER OF
IL AND SOUTH HALF OF IND TO REMAIN SOUTH OF CWFA THIS EVENING...AND
ENDING FROM W TO E AS A SHORT WAVE TROUGH MOVES ENE FROM THE OZARKS
INTO THE LOWER OH VALLEY AND THE RIGHT ENTRANCE REGION OF JET MAX
ALSO MOVE ENE...AND INTO THE UPPER OH VALLEY BY 06Z.

THERE IS A CHANCE OF SHRA AND TSRA DEVELOPMENT FURTHER NORTH IN
NORTHERN IL AND SOUTHERN WI THIS EVENING AS LOW LEVEL FLOW INCREASES
ACROSS SFC BOUNDARY FROM SOUTHERN LOWER MI INTO FAR NORTHERN MO
AHEAD OF THE DEEPENING UPPER LOW OVER THE NORTHERN PLAINS TONIGHT.
WARM FRONT TO LIFT N OF CWFA BY 06Z WITH ASSOCIATED THREAT OF
CONVECTION ALSO SHIFTING NE BY THEN.

COLD FRONT CURRENTLY IN NORTHERN HIGH PLAINS TO MOVE RAPIDLY E
TONIGHT AND INTO SW WI AND NW IL BY 12Z THU AS SYSTEM DEEPENS.
SQUALL LINE DEVELOPMENT EXPECTED TONIGHT WITH GOOD LOW LEVEL
CONVERGENCE IN UNSTABLE AIRMASS. CDFNT MOVES THROUGH NE AND E CNTRL
IL BY MIDDAY WED ENDING ANY SIGNIFICANT PRECIP...WITH GOOD CAA
ADVECTION AND SUBSIDENCE OVERSPREADING AREA. REINFORCING SHOT OF CAA
WED NIGHT WITH SECONDARY CFP AS UPPER LOW CONTINUES TO DEEPEN AND
LIFT NE FROM THE WESTERN LAKES INTO ONTARIO.

WRAP AROUND MOISTURE PERSISTS ACROSS NORTHERN IL WED NIGHT AND THU
BUT ISENTROPICS SHOW CONTINUED DOWNGLIDE...LIMITING PRECIP THREAT TO
A FEW NUISANCE SPITS/FLURRIES.

WITH HIGHER DEW POINTS CONTINUING TO SPREAD N INTO NORTHERN
IL...OVERNIGHT LOWS NOT TO FALL MUCH FROM CURRENT READINGS...WITH
HIGHS WED TO BE MORNING/EARLY AFTERNOON BEFORE CFP.

COOL CONDITIONS TO PERSIST UNTIL LATE WEEKEND WHEN UPPER RIDGING
WORKS EAST ACROSS THE PLAINS ALLOWING MODERATION OF TEMPS.

.CHI...NONE.

TRS

In the hours before

Local storm report, Oct 23, 11:20 PM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
1120 PM CDT TUE OCT 23 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1110 PM    LAKE SUMMERSET                 IL   QUARTER SIZE HAIL
10/23/01   WINNEBAGO
Local storm report, Oct 23, 11:49 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
1149 PM CDT TUE OCT 23 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1110 PM    LAKE SUMMERSET                 IL   QUARTER SIZE HAIL
10/23/01   WINNEBAGO

1115 PM    3 N OF PECATONICA              IL   QUARTER TO HALF DOLLAR
10/23/01   WINNEBAGO                           SIZE HAIL

1143 PM    ROCKFORD                       IL   DIME SIZE HAIL
10/23/01   WINNEBAGO
Local storm report, Oct 24, 12:10 AM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
1210 AM CDT WED OCT 24 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1110 PM    LAKE SUMMERSET                 IL   QUARTER SIZE HAIL
10/23/01   WINNEBAGO

1115 PM    3 N OF PECATONICA              IL   QUARTER TO HALF DOLLAR
10/23/01   WINNEBAGO                           SIZE HAIL

1143 PM    ROCKFORD                       IL   DIME SIZE HAIL
10/23/01   WINNEBAGO

1208 AM    1 N BELVIDERE                  IL   QUARTER SIZED HAIL
10/24/01   BOONE

The office that day

Everything else NWS Chicago, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 23, 11:01 PM CDTSevere Thunderstorm WarningLOTBoone, Winnebago44 min
Oct 23, 11:45 PM CDTSevere Thunderstorm WarningLOTBoone, McHenry45 min
Oct 24, 12:23 AM CDTSpecial Marine WarningLOT2 hr
Oct 24, 12:23 AM CDTSpecial Marine WarningLOT2 hr
Oct 24, 9:08 AM CDTSpecial Marine WarningLOT52 min
Oct 24, 9:08 AM CDTSpecial Marine WarningLOT52 min
Oct 24, 9:10 AM CDTSevere Thunderstorm WarningLOTCook35 min
Oct 24, 11:16 AM CDTSevere Thunderstorm WarningLOTKane29 min
Oct 24, 11:37 AM CDTSevere Thunderstorm WarningLOTCook, Lake38 min
Oct 24, 11:59 AM CDTSpecial Marine WarningLOT61 min
Oct 24, 1:33 PM CDTSevere Thunderstorm WarningLOTFord, Livingston27 min
Oct 24, 2:12 PM CDTSpecial Marine WarningLOT93 min
Oct 24, 2:12 PM CDTSpecial Marine WarningLOT93 min
Oct 24, 2:12 PM CDTSpecial Marine WarningLOT93 min
Oct 24, 2:31 PM CDTTornado WarningLOTKankakee14 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.